Minnesota, 2024Winter Storm and Winter Weather in Minnesota, January 8 to 9, 2024
January 8 to 9, 2024 · NWS FSD · 7 events in 7 counties and zones
The first widespread heavier snowfall of the season occurred over a two-day period, resulting in 8 to 14 inches of accumulation. The first round of snow began to spread northward across the area very early on January 8 as some areas featured rates of 1 to 2 inches per hour during the morning and midday across southeast South Dakota, northeast Nebraska, and western portions of northwest Iowa and…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first widespread heavier snowfall of the season occurred over a two-day period, resulting in 8 to 14 inches of accumulation. The first round of snow began to spread northward across the area very early on January 8 as some areas featured rates of 1 to 2 inches per hour during the morning and midday across southeast South Dakota, northeast Nebraska, and western portions of northwest Iowa and southwest Minnesota. After a brief break, another band of snow developed to the south and wrapped back into northwest Iowa and adjacent areas during the late afternoon and evening hours, again with brief periods of heavier snowfall.
The snow was accompanied by wind gusts of up to 25 to 35 mph, which resulted in some blowing and considerable drifting snow.
Numerous locations set daily snowfall records on either or both January 8th and 9th. Sioux Falls, SD and Sioux City IA set a daily record on January 8, and snowfall over the two-day period ranked in the top 10 for the month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 7, 11:15 PM CST, 45 minutes earlier. Its key messages:
- A band of heavy snow is expected to develop around midnight in the Missouri Valley and spread north toward I-90 overnight. Snowfall of 3-7" can be expected with band by 10 AM Monday Gregory SD to Marshall MN. Lesser amounts of snow are expected over northwestern Iowa.
- Snow may briefly decrease in intensity late Monday morning before redeveloping during the afternoon. An additional 3-6 inches of snow is expected east of a line from Lake Andes to Brookings.
- While the main impact from this storm will be heavy snow accumulations, gusty northwest winds on Monday night and Tuesday will cause drifting snow and patchy blowing snow, leading to reduced visibility. Travel may still be difficult Tuesday due to lingering 25 to 35 mph gusts.
- Another low to moderate chance for light snow comes with several weak disturbances Wednesday through Friday.
- Bitterly cold air spreads in Friday through next weekend. High confidence in periods of wind chills of 20 to 35 below zero at times Friday into Sunday morning.
Area forecast discussion, Jan 7, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1115 PM CST Sun Jan 7 2024
.KEY MESSAGES...
- A band of heavy snow is expected to develop around midnight in
the Missouri Valley and spread north toward I-90 overnight.
Snowfall of 3-7" can be expected with band by 10 AM Monday
Gregory SD to Marshall MN. Lesser amounts of snow are expected
over northwestern Iowa.
- Snow may briefly decrease in intensity late Monday morning
before redeveloping during the afternoon. An additional 3-6
inches of snow is expected east of a line from Lake Andes to
Brookings.
- While the main impact from this storm will be heavy snow
accumulations, gusty northwest winds on Monday night and
Tuesday will cause drifting snow and patchy blowing snow,
leading to reduced visibility. Travel may still be difficult
Tuesday due to lingering 25 to 35 mph gusts.
- Another low to moderate chance for light snow comes with several
weak disturbances Wednesday through Friday.
- Bitterly cold air spreads in Friday through next weekend. High
confidence in periods of wind chills of 20 to 35 below zero at
times Friday into Sunday morning.
&&
.UPDATE...
Issued at 859 PM CST Sun Jan 7 2024
Virga has already developed along the 850 mb front across
northeastern Nebraska. We are seeing ceilings slow fall as the
atmosphere begins to saturated - from over 12 kft near KYKN to
around 5 kft near Ord NE. As an short wave moves north late
this evening, the frontal circulation is expected to intensify
near the SD/NE border with snow develop by midnight in this
area. GFS, RAP and NAM all show the an elevated weakly unstable
layer above 800 mb that develops as this front move slowly
northward toward I-90. Heavy snowfall is likely to develop after
midnight with snowfall rates of 1-2" per hour possible as this
band slowly move northward. These snowfall rates can quickly
create very hazardous travel as roads become snowcovered. This
band will slowly weaken during the late morning as it moves
north of Hwy 14 and the first wave moves east resulting in the
frontal circulation weakening.
With the expected strength of this first band of snow, have
raised snowfall totals from 06Z-18Z with generally 4-8" expected
by noon Monday from Lake Andes to Sioux Falls to Marshall MN.
The heaviest snowfall with this first band will look to be in
the Sioux Falls area which is likely to make the morning
commute extremely hazardous.
No changes were made after 18Z but there remains uncertainty on
the exactly location of the second area of snow expected to
develop. Most areas east of a line from Lake Andes to Brookings
can expected an additional 3-6" of snow.
&&
.DISCUSSION...
Issued at 335 PM CST Sun Jan 7 2024
TONIGHT: A strong winter storm builds through the Central and
Southern Plains tonight through early Tuesday. Aloft, a longwave
deepening upper trough slides through the Rockies tonight,
aided by a 150 kt upper level jet streak digging into the
Pacific Northwest. While the corresponding sfc low idles/stacks
in northeast New Mexico, strong warm air advection develops
ahead of the sfc troughing extended northward over the western
Dakotas. This combined with increasing cloud cover will keep
temperatures nearly steady in the mid teens to upper 20s early
this evening.
From 9pm to 12am, deterministic guidance is in good agreement in a
west to east oriented band of snow lifting north into near the U.S.
Hwy 20 corridor. Strong 850-750mb frontogenetical forcing for ascent
and moderate mid level lapse rates in the vicinity of the band will
continue a slow northward progression overnight. This initial heavy
band of snow will bring a swath of 3 to 6 inches of snow before
sunrise Monday morning. At this point, that heaviest band looks to
set the heaviest snow somewhere near Wagner-Yankton northeastward
toward Mitchell-Sioux Falls and Pipestone.
MONDAY: There will certainly be impacts to the Monday morning
commute given the expected overnight snow totals. 12z HREF model
guidance supports pockets of very heavy 1+ inch/hour rates of
snowfall in the corridor from Mitchell to Sioux Falls to Worthington
and northward toward Madison, Pipestone, and Marshall from 4 AM to 8
AM. These rates suggest snow removal may be difficult to keep up
with during the morning commute. Further southeast, snow amounts may
be lesser to start with even a break possible in the early morning
hours.
Periods of lighter to moderate snow will continue to be widespread
across the region (though with lesser snowfall rates) through the
day Monday and Monday night. Forcing becomes broader and more
synoptically driven as the corresponding sfc low ejects into the
Oklahoma Panhandle, more PVA driven in the vicinity of the inverted
sfc trough and approaching mid level wave/trough. As this system
pivots eastward, northwest Iowa receives the bulk of its snowfall
Monday afternoon and evening with periods of weak instability
leading to locally very heavy rates of 1+ inches/hour as well.
12z and early 18z model guidance continue to trend higher with
snowfall amounts, even giving low (<20%) chances of isolated 12+
inches of snow totals for counties from Yankton/Bon Homme to
Minnehaha to Lyon MN.
MONDAY NIGHT/TUESDAY: East winds on Monday will shift north in the
afternoon and evening as the sfc trough meanders eastward. North
gradient winds will strengthen heading into the evening. Tough to
say whether the encroaching low level jet will allow gusts to
persist overnight (which would further degrade travel conditions),
but even occasional 25 to 35 mph gusts are possible. Even occasional
gusts would cause at least drifting snow and patchy blowing snow (if
not more widespread) west of the James River Valley, reducing
visibility.
Snow should be ending west of the I-29 corridor by the morning
commute Tuesday and across the region by mid day. Unfortunately
gusty winds will linger through the daylight hours Tuesday, making
travel difficult even though snow has ended. Tuesday will be notably
colder as well. Though temperatures will peak in the teens and 20s,
the brisk north wind will result in wind chills below zero
throughout the day.
TUESDAY NIGHT: Tuesday night is generally quiet with an Arctic sfc
high slides through and allows winds to weaken. Unfortunately this
also allows for temperatures to drop into the single digits, perhaps
even falling below zero by early Wednesday.
WEDNESDAY THROUGH THURSDAY: A clipper system sliding through North
Dakota and northern Minnesota brings another moderate (30-50%)
chance of light snow Wednesday, mainly north of the I-90 corridor.
The bigger impact will be the trailing push of cold air. By
Thursday, high temperatures will only be in the single digits to
teens above zero
FRIDAY THROUGH SUNDAY: While low chances for snow cannot be ruled
out through the weekend, the biggest impact will be dangerously cold
conditions starting Friday and continuing through next weekend.
During this period, a strong upper trough (at the max of the NAEFS
climatology for this time of year) digs deep into the Central U.S.
High temperatures are favored to be in the single digits with
nighttime/early morning low temperatures in the teens below
zero.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1115 PM CST Sun Jan 7 2024
Major winter storm will have significant impacts on aviation
through 06Z Tuesday.
A band of snow is developing near the Missouri River at 05Z.
This band of snow is expected to rapidly intensify by 08Z with
visibilities within the band dropping to 1/4 to 1/2 mile. This
band will approach I-90 around 09Z and Hwy 14 around 12Z. The
heaviest snowfall is expected to last 3 to 5 hours at any one
location produce IFR and even LIFR conditions. This band will
slowly weaken after 14Z. KSUX is expected to remain east of the
heaviest snowfall during the morning with the visibility
remaining around a mile. Similarly the heaviest snowfall will
remain east of KHON as well.
There will be a period where snowfall will diminish into the
late morning and early afternoon. While ceilings are expected to
be less than 1000 ft, the visibility could improve above 3 SM
during this time. A second area of snow is expected to develop
during the early to mid afternoon and this will reduce
visibilities below 1 SM once again with the lowest visibilities
in northwestern IA including KSUX where 1/2 SM visibilities will
be possible.
A wind shift will move through KHON early in the afternoon
shifting winds to the north with gusts increasing over 20kts
after 00Z. This wind shift will move through KFSD and KSUX after
00Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 AM CST Tuesday for SDZ040-050-055-
056-059>071.
Winter Weather Advisory from 3 AM Monday to 6 AM CST Tuesday
for SDZ038-039-052>054-057-058.
MN...Winter Storm Warning until 6 AM CST Tuesday for MNZ071-072-080-
089-097-098.
Winter Weather Advisory from 3 AM Monday to 6 AM CST Tuesday
for MNZ081-090.
IA...Winter Storm Warning until 6 AM CST Tuesday for IAZ001-002-012-
013-020>022-031-032.
Winter Weather Advisory from 3 AM Monday to 6 AM CST Tuesday
for IAZ003-014.
NE...Winter Storm Warning until 6 AM CST Tuesday for NEZ013-014.
&&
UPDATE...Schumacher
DISCUSSION...BP
AVIATION...SchumacherHazardous weather outlook, Jan 7, 3:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 PM CST Sun Jan 7 2024
IAZ001-MNZ071-072-080-089-097-098-SDZ040-050-055-056-059>070-082200-
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Brookings-Gregory-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-
352 PM CST Sun Jan 7 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Snow will develop near the Missouri River late this evening and lift
north to around and just north of Interstate 90 shortly before
sunrise. A band of heavy snow will develop during this period prior
to sunrise, likely bringing 3 to 6 inches of new snow near and west
of the Interstate 29 corridor and across much of southeast South
Dakota.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday will see snow expand across the entire region with an
additional 3 to 6 inches of snow expected by the time the snow ends early
Tuesday morning. Patchy blowing and drifting snow may make travel
difficult Monday night and through Tuesday.
A couple of chances for light snow will slide across the region
Wednesday through Friday, but for now, amounts look to be minor.
The main impact will be the bitterly cold air that follows with wind
chills 20 below zero or colder Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-012-013-020>022-031-032-NEZ013-014-SDZ071-082200-
Osceola-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
352 PM CST Sun Jan 7 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Light to moderate snow may occur late this evening and overnight with
generally less than one inch of snow expected by sunrise.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday will see snow expand across the entire region with a
widespread additional 4 to 8 inches of snow expected by the time
snow ends early Tuesday. The heaviest snow across portions of
northwest Iowa and northeast Nebraska will occur Monday afternoon and
evening. Patchy blowing and drifting snow may make travel difficult
Monday night and through Tuesday.
A couple of chances for light snow will slide across the region
Wednesday through Friday, but for now, amounts look to be minor.
The main impact will be the bitterly cold air that follows with wind
chills 20 below zero or colder Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-014-MNZ081-090-082200-
Dickinson-Clay-Cottonwood-Jackson-
352 PM CST Sun Jan 7 2024
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...This afternoon and tonight.
Light to moderate snow may occur overnight with generally less than
two inches of snow expected by sunrise.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday will see snow expand across the entire region with a
widespread additional 2 to 6 inches of snow expected by the time
snow ends early Tuesday. Patchy blowing and drifting snow may make
travel difficult Monday night and through Tuesday.
A couple of chances for light snow will slide across the region
Wednesday through Friday, but for now, amounts look to be minor.
The main impact will be the bitterly cold air that follows with wind
chills 20 below zero or colder Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-052>054-057-058-082200-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Brule-Aurora-
352 PM CST Sun Jan 7 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...This afternoon and tonight.
Light to moderate snow may occur overnight with 1 to 3 inches of
snow expected by sunrise.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday will see snow expand across the entire region with a
widespread additional 2 to 4 inches of snow expected by the time
snow ends late Monday night. Patchy blowing and drifting snow may
make travel difficult Monday night and through Tuesday.
A couple of chances for light snow will slide across the region
Wednesday through Friday, but for now, amounts look to be minor.
The main impact will be the bitterly cold air that follows with wind
chills 20 below zero or colder Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Rock
- When
- January 8, 12:00 AM CST to January 9, 4:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall totaled 11.8 inches at Hills and 8.0 inches 4 miles east-northeast of Hardwick.
Winter Storm, Nobles
- When
- January 8, 1:00 AM CST to January 9, 10:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall totaled 9.0 inches at Worthington.
Winter Storm, Pipestone
- When
- January 8, 1:00 AM CST to January 9, 3:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall totaled 8.0 inches near Edgerton and 6.0 inches near Pipestone.
Winter Storm, Murray
- When
- January 8, 2:00 AM CST to January 9, 3:00 AM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall totaled 7.5 inches at Slayton and 6.0 inches at Lake Wilson.
Winter Weather, Cottonwood
- When
- January 8, 2:30 AM CST to January 9, 3:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall totaled 4.3 inches at Windom.
Winter Storm, Lyon
- When
- January 8, 3:00 AM CST to January 9, 9:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall totaled 6.5 inches 14 miles north of Pipestone and 5.2 inches 8 miles southeast of Hendricks.
Winter Weather, Jackson
- When
- January 8, 5:00 PM CST to January 9, 10:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall totaled 5.6 inches 2 miles northeast of Lakefield.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156102, 1156101, 1156105, 1156104, 1156099, 1156108, 1156100.